I think thats very smart to have him evaluated. While his behavior does sound like the symptoms of ADHD, it could also be his temperament, a sensory processing issue or even symptoms of a medical condition (such as fluid in the ears or a blood sugar issue). First visit the pediatrician, and ask to be referred to a psychologist who specializes in early childhood assessment. Testing at this age can give you excellent information that will help you choose behavioral, educational, and medical interventions that will best help your son. You can read my Medhelp article on Developmental Assessment to learn more.
With respect to the medication issue, your pediatrician will evaluate your child's risk level. There have been some incidents of children with heart problems who took stimulants that exacerbated their conditions. From my understanding, there have only been a few cases to date where stimulants were implicated, but your pediatrician will have the best understanding of what this could mean for your son.
Stimulants are thought to be one of the safest forms of psychotropic medications, and they have been used since the 1950s with many individuals. If indeed your son does have ADHD, it is not a forgone conclusion that he would take stimulants. There is an alternative to stimulants (called Strattera), though stimulants are usually the first choice of prescribers to manage symptoms of ADHD. You may decide not to medicate your son at all, depending on the recommendations of his pediatrician and psychologist on how best to address the symptoms.
Disclaimer: These posts in response to Medhelp.com questions are intended to be informational only. They should never be considered a substitute for face-to-face medical and mental health care by a qualified practitioner. Answering Medhelp questions is not intended to create or imply a patient-clinician relationship. Information presented in posts is not intended to give or to rule-out a diagnosis.